Indiana, 2026

Tornadoes and Flood in Indiana, March 10 to 11, 2026

March 10 to 11, 2026 · NWS IWX · 7 events in 5 counties and zones

On the evening of March 10th, a discrete supercell moved from Illinois into northwest Indiana. It produced an EF-2 tornado in Starke County with maximum winds of 115 mph, prompting a rare Tornado Emergency for the area near Knox, IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

On the evening of March 10th, a discrete supercell moved from Illinois into northwest Indiana. It produced an EF-2 tornado in Starke County with maximum winds of 115 mph, prompting a rare Tornado Emergency for the area near Knox, IN. Following the initial supercell, a line of storms moved through on the morning of March 11th. Training storms produced significant rainfall between 1 and 3, with localized amounts reaching 4-5, resulting in Flash Flood Warnings and Flood Advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 10, 6:11 PM CST, 56 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms likely tonight, with the potential for very large hail, damaging winds and tornadoes, best chances along and north of US 24 in IN and MI.
  • Potential for heavy rain and localized flash flooding tonight into Wednesday morning, best chances northern half of the forecast area where a Flood Watch was issued.
  • Potential for strong winds (45+ mph) on Friday.
Area forecast discussion, Mar 10, 6:11 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
811 PM EDT Tue Mar 10 2026

.KEY MESSAGES...

- Scattered strong to severe thunderstorms likely tonight, with
  the potential for very large hail, damaging winds and tornadoes,
  best chances along and north of US 24 in IN and MI.

- Potential for heavy rain and localized flash flooding tonight
  into Wednesday morning, best chances northern half of the
  forecast area where a Flood Watch was issued.

- Potential for strong winds (45+ mph) on Friday.

&&

.Evening Update...
Issued at 757 PM EDT Tue Mar 10 2026

Main concern continues to be the threat for severe thunderstorms
overnight, a few of which could produce tornadoes. For that
reason, a Tornado Watch was issued, for parts of the forecast
area, and is in effect until 200AM EDT.

High resolution forecast guidance shows temperatures near 70 and
dewpoints in the 60s. This unstable airmass, together with low
level helicity values of 300 to 400 m2/s2 will support rotating
thunderstorms with low cloud bases, and potential for tornadoes
through this evening and into tonight.

A Watch means conditions are favorable for tornadoes. The main
takeaway is to make sure you have a way to receive warnings,
especially while you are sleeping, to that you can calmly seek
shelter if needed.

&&

.DISCUSSION...
Issued at 222 PM EDT Tue Mar 10 2026

Little change in thinking regarding the severe thunderstorm and
heavy rain potential late this afternoon into tonight. As of 18z,
frontal boundary of interest has dropped into far nw IN east along
and just north of the MI line. The nose of a developing 40-50 kt low
level jet into this boundary will enhance convergence and helicity
late this afternoon into this evening with discrete supercells
likely expanding east into areas mainly north of the US 24 corridor
during this time. CAPE/shear profiles appear favorable for sustained
rotating updrafts with large hail and tornadoes the primary threats
initially.

Convection likely congeals into more of a linear mode overnight as
stronger upper level forcing overspreads and boundary parallel flow
increases. Primary threats likely transition more to damaging winds
with any organized linear segments (possibly a convectively
augmented MCV) and heavy rain/flooding given high moisture content
(pwats > 1.20") and smaller MBE vectors hinting at backbuilding.
Opted for a Flood Watch for mainly urban type flash flooding across
the northern half of the FA where better odds for training
convection exist. The main upper level trough and cold front will
swing through during the day on Wednesday with fairly widespread
showers slowly diminishing from west to east. Temperatures will also
fall back into the 30s and 40s post-frontal Wednesday afternoon
within gusty northwest winds.

High pressure will provide relatively quiet weather conditions in
between systems Wednesday night into Thursday. A strong mid level
shortwave within the left exit region of a 170 kt upper jet looks to
send a rather robust sfc low (~990 mb) east through WI and northern
lower Michigan late Thursday night into Friday. This system could
bring some brief light precipitation within its WAA wing, though the
main impact with be the wind field around this with a period of
advisory level gusts (45 mph+) not out of the question for a time
on Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 757 PM EDT Tue Mar 10 2026

Main change was to slow down the onset of precipitation this
evening by a few hours. Storms are still expected to increase in
coverage as they spread eastward this evening and overnight.
Hail and gusty winds are possible with these storms.

Look for thunder to end Wednesday morning, with lingering
showers the rest of the TAF period. Ceilings should lower as
well, and eventually the southerly winds will become west
Wednesday morning, and eventually northwest later in the day.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 6 AM EDT /5 AM CDT/ Wednesday for INZ005>009-
     012-014-015-017-018-103-104-116-203-204-216.
OH...Flood Watch until 6 AM EDT Wednesday for OHZ001-002-004-005-
     015.
MI...Flood Watch until 6 AM EDT Wednesday for MIZ078>081-177-277.
MARINE...Small Craft Advisory from 11 AM Wednesday to 11 AM EDT
     Thursday for LMZ043-046.

&&

UPDATE...NWS
DISCUSSION...Steinwedel
AVIATION...NWS
Hazardous weather outlook, Mar 10, 12:29 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
229 PM EDT Tue Mar 10 2026

INZ005>009-012-014-015-017-018-103-104-116-203-204-216-MIZ078>081-
177-277-OHZ001-002-004-005-015-111830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Fulton IN-
Whitley-Allen IN-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-
229 PM EDT Tue Mar 10 2026 /129 PM CDT Tue Mar 10 2026/

...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered strong to severe thunderstorms are likely tonight. All
hazards are possible, including tornadoes, large hail, damaging winds
and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds up to 45 mph possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

INZ013-020-022>027-032>034-OHZ016-024-025-111830-
Pulaski-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Putnam-Van Wert-Allen OH-
229 PM EDT Tue Mar 10 2026

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are likely tonight. All
hazards are possible, including tornadoes, large hail, damaging winds
and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds up to 45 mph possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

LMZ043-046-111830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
229 PM EDT Tue Mar 10 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 11 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon into this evening. Some of
these storms may produce wind gusts in excess of 35 knots and hail
of 1 to 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are likely for much of this
period. Gales are possible Thursday night into Friday.

The radar

The Northern Indiana radar (KIWX), 103 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.

Tornado, Starke

When
March 10, 7:07 PM CST to 7:43 PM CST
Where
Starke County, 2.14 mi WSW of Lomax to 1.57 mi NNW of Knox
Rating
EF2
Path length
15.52 mi
Path width
1,200 yd
Reported by
NWS Storm Survey
Coordinates
41.239, -86.918

Based on radar, an NWS Survey and reports from numerous spotter|and emergency management officials, one final tornado has been|confirmed with a cyclic supercell that originated in eastern|Illinois. The tornado quickly developed about 3 miles northeast|of the end of the Wheatfield, IN tornado, starting southwest of|the intersection of US 421 and CR W 400 S where 2 large pole|barns suffered extensive damage, as well as 3 empty grain bins.|The debris was carried up to a half mile downstream. Videos and|eyewitness reports indicate a large cone shaped funnel continued|northeast causing damage to trees, some center pivot irrigation|systems and a few other barns and homes, eventually crossing|State Road 39 near CR W 150 S. It then continued over mainly over|unplanted fields before causing some additional damage at SR|8 and CR N 250 E. It lifted just southeast of the Starke county|airport. The tornado has a few areas which suggested some multi|vortex funnels caused damage in the larger swath. After careful|analysis, along with storm chaser video footage and high|resolution satellite data, it was determined that a second weaker|tornado touched down south of Jackson for a brief period of time.

Tornado, Starke

When
March 10, 7:35 PM CST to 7:36 PM CST
Where
Starke County, 2.68 mi WNW of Toto to 2.28 mi NW of Toto
Rating
EF0
Path length
0.7 mi
Path width
150 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
41.266, -86.747

Video obtained from storm chasers claiming to be on the south-|southeast side of the parent mesocyclone clearly show two|distinct tornadoes occurring at the same time. One larger circulation|with numerous power flashes, with a smaller 2nd circulation off to |the southwest. Based on the unusual damage path that the NWS damage |assessment uncovered, this aligns with the idea that a small, |short-lived circulation formed on the southern periphery of the |large wedge tornado, producing brief EF-0 damage before dissipating.

Thunderstorm Wind, Starke

When
March 10, 7:37 PM CST to 7:38 PM CST
Where
Starke County, 1.25 mi WSW of Brems
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
41.320, -86.720

Report of a barn destroyed, with debris on SR 8 west of the Starke County Airport.

Thunderstorm Wind, St. Joseph

When
March 10, 8:50 PM EST to 8:51 PM EST
Where
St. Joseph County, (Sbn)michiana Arpt S
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.700, -86.320

Thunderstorm Wind, Elkhart

When
March 11, 12:33 AM EST to 12:34 AM EST
Where
Elkhart County, 0.86 mi NW of Benton
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -85.780

Thunderstorm Wind, Kosciusko

When
March 11, 1:06 AM EST to 1:07 AM EST
Where
Kosciusko County, 1.97 mi NE of North Webster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.338, -85.671

Emergency manager reports tree down across the road.

Flood, Marshall

When
March 11, 2:00 AM EST to 3:00 AM EST
Where
Marshall County, Ayr to 0.28 mi S of Ayr
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.450, -86.080

Road closed with a vehicle accident due to high water.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyThe tornado archive for Indiana, 2026Warnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317749, 1317748, 1317753, 1317756, 1317757, 1317754, 1324007.